Ocular Side Effects of Topamax7:43 PM
How many times have you looked at the side effect lists on your medications, and read that "blurry vision" may result from taking that medication? As an optometrist, I get asked about visual changes from medications on a daily basis. While most commonly prescribed medications are more likely to cause dryness than a real prescription change, there are a few out there that could have you not only seeing poorly, but at risk for permanent vision loss!
Serious Side Effects
Topiramate causes a narrowing of the anterior chamber in some patients that results in sudden onset blur from myopia (or night sightedness) as well as headache and possible acute angle closure. That's a lot to take in, so let's break this down a bit:
The Anterior Chamber Angle
We all have an angle where the cornea (front, clear surface of the eye) and the iris (colored part of the eye) meet. This area is where the aqueous humor (a liquid nutritional secretion) drains out of the eye. If the angle becomes more narrow, the aqueous humor has a harder time draining out, which can result in increased eye pressure. That's a lot of confusing anatomy, but what it really means to you is:
topiramate can change your eye's anatomy, putting you at risk for high eye pressure and vision changes.
|IRIS = colored part of eye|
CORNEA = clear layer over top
If the angle is too small, the pressure inside of the eye can sky rocket. Normal eye pressure is generally under 21 mmHg, but in acute angle closure it can be higher than the 40s or 50s. Your optic nerve can only take so much pressure before the nerve fibers start to die off, resulting in permanent visual damage. Acute angle closure is a medical emergency and requires immediate treatment. If you are experiencing an angle closure attack, the symptoms are:
- haloes around lights
|Photo via Medrounds.org|
RIGHT: Aqueous humor has plenty of room to drain between the iris and the cornea
LEFT: narrow angle anatomy causes the fluid to have great difficulty in draining out, resulting
in a big spike in ocular pressure
Even if the angle is not closed, and your eye pressure is normal, topiramate can cause the angle to narrow enough that your prescription changes to be more near sighted. Myopia is a refractive condition where distance vision becomes blurry. These changes are not permanent, and your prescription should return to normal after the medication has been stopped.
All medications have side effects, and weight loss medications are definitely no exception. If you notice a vision change, headache, or pain around the eyes after starting a new medication, it is definitely worth consulting your eye doctor. If there is a real ocular change going on, getting you off the medication and finding an alternative with your primary care provider could be essential to protecting your eye from permanent visual damage!